MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC. SHOCKWAVE M5 PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER

SHOCKWAVE MEDICAL, INC. SHOCKWAVE M5 PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Model Number M5IVL7060
Medical Device Problem Codes Detachment of Device or Device Component (2907); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/10/2021
Type of Reportable Event Serious Injury
Event or Problem Description
A shockwave m5 peripheral lithotripsy (ivl) device was successfully used to treat a lesion, using bilateral kissing balloon technique in the iliac arteries.A balloon rupture occurred after delivering 150 pulses at 4 atm.It was noted the balloon rupture occurred after taking the shockwave catheter to a nominal pressure of 6 atm.Upon attempts to withdraw the device, the balloon got stuck in the introducer sheath and a portion of the balloon catheter detached and remained inside the artery and surrounding tissue.After multiple attempts to remove the device, the physician decided the best option for care was to perform a cut down on the patient to retrieve the remaining portion of the balloon.The remaining portion of the balloon was removed successfully.Based on the last available information, the patient is doing well.As of the date of this report, there have been no additional sequelae reported.
 
Additional Manufacturer Narrative
The ivl catheter, as well as the introducer sheath (not manufactured by shockwave), were returned for evaluation.Based on the evaluation of the returned device, there was evidence of complete separation of the balloon from the catheter.The sheath was inspected, and the distal tip was found to be folded inwards.The inner member was separated from the balloon.All other components of the ivl balloon catheter were inspected and were observed to be intact.The reporting party confirmed that all pieces of the catheter were removed from the patient's body and all pieces were examined before shipping to shockwave.The balloon loss of pressure is likely due to the balloon interaction with patient calcium.The difficulties to remove the catheter and subsequent detachment of components cannot be definitively determined; however, based on the physician's opinion, the difficulties to remove the device can be attributed to the introducer sheath.Shockwave medical has controls in place to ensure devices are built to approved procedures and meet lot release acceptance criteria prior to being distributed.A review of the manufacturing and test documentation for subject lots does not reveal any issues with the manufacturing of the device.The device passed all of shockwave medical, inc.Acceptance criteria prior to shipping.

Brand Name
SHOCKWAVE M5 PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Common Device Name
SHOCKWAVE M5 PERIPHERAL INTRAVASCULAR LITHOTRIPSY (IVL) CATHETER
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
MDR Report Key12411346
Report Number3015053858-2021-00017
Device Sequence Number4191136
Product Code PPN
UDI-Device IdentifierM732M5IVL70600
UDI-PublicM732M5IVL70600
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K180958
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2022
Device Model NumberM5IVL7060
Device Catalogue NumberM5IVL7060
Device Lot NumberP200713D
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/17/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/10/2021
Initial Report FDA Received Date09/01/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
7X30 COOK SHEATH; BMW WIRE-180CM; SHOCKWAVE M5 (MODEL # M5IVL7060 LOT # P210127P)
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Patient Weight93